Kansas, 2009

Hail in Kansas, April 24, 2009

April 24, 2009 · NWS TOP · 2 events in 2 counties and zones

A line of thunderstorms developed along a cold front the evening of April 24th. Hail was the primary thunderstorm hazard, with nickel to quarter size hail reports received locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms developed along a cold front the evening of April 24th. Hail was the primary thunderstorm hazard, with nickel to quarter size hail reports received locally.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 5:57 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 24, 5:57 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT FRI APR 24 2009

.UPDATE...

UPDATED FOR THE OOZ TAFS

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION

&&

.AVIATION...

EXPECT CONDITIONS TO REMAIN VFR THROUGH THE 00Z.  STRONG SFC LOW
CURRENTLY OVER SW CO. SLOW MOVING COLD FRONT EXTENDING NE FROM SW
CO TO SE MN. COLD FRONT EXPECTED TO MAKE LITTLE PROGRESS OVER
EASTERN KS TONIGHT. HAVE DECIDED TO DISREGARD NAM MODEL DUE TO ITS
AGRESSIVE ADVANCEMENT OF FRONT. ATTM...NOT SEEING ANYTHING TO
PROGRESS THE SFC LOW OR FRONT INTO SE KS BY 18Z WITH A 50KT
SOUTHERLY LLJ EXPECTED OVERNIGHT. EUROPEAN AND GFS MODELS MORE IN
AGREEMENT...AND EUROPEAN HAS BEEN MORE ACCURATE AS OF LATE. BOTH
KEEP THE FRONT BASICALLY STALLED OVER NORTH CENTRAL KS AND SE NE
OVERNIGHT. THIS MAKES MORE SENSE IN LIEU OF THE 50KT LLJ.
HOWEVER...CONVECTION ALONG THE FRONT TONIGHT COULD DEVELOP A COLD
POOL THAT WOULD ADVANCE THE FRONT FURTHER SE...NOT EXPECTING THIS
TO HAPPEN THOUGH AS SHEAR IS WEAK IN THE WARM SECTOR EXCEPT RIGHT
ALONG THE FRONT. GREATEST AVIATION PROBLEM OVERNIGHT IS THE WINDS
AND CIGS. WINDS ARE EXPECTED TO REMAIN GUSTY OVERNIGHT AS THE EML
EXTENDS TO 850MB. MOISTURE ADVECTION WITH THE LLJ JUST UNDER THE
CAP MAY CAUSE A STRATUS DECK TO OCCUR AOA 2500-3000 FEET. HAVE
KEPT IT AT 3K FOR NOW...AND WILL LET LATER SHIFTS DETERMINE IF
LOWER CIGS NEEDED. FRONT APPROACHES TAF SITES WITH WIND DIR CHANGE
OCCURING MHK BY 18Z. HAVE MENTIONED VCSH WITH POSSIBLE ISOLD -TSRA AS
GREATEST FORCING OCCURS ALONG THE COLD FRONT.

.PREV DISCUSSION... /ISSUED 340 PM CDT FRI APR 24 2009/

DISCUSSION...

THE 19Z SFC OBS SHOWED A COLD FRONT PUSHING SOUTHWARD ACROSS SOUTH
CENTRAL AND SOUTHEAST NE. A DRYLINE EXTENDED WEST P26 NORTH TO EAST
OF GBD TO WEST OF CNK TO THE COLD FRONT WEST OF LNK. THE 19Z RUC
ANALYSIS CONTINUE TO SHOW A STRONG CAP ALONG THE SFC COLD FRONT WITH
200 TO 300 J/KG OF CIN. THE ONLY CHANCE FOR ISOLATED THUNDERSTORMS
LATE THIS AFTERNOON OR EVENING WILL BE ALONG THE SFC FRONT PROVIDED
THERE IS ENOUGH SFC HEATING AND SFC CONVERGENCE TO BREAK THE CAP. IF
STORMS DO DEVELOP THERE WILL BE ABOUT 500 TO 1000 J/KG OF
SBCAPE...THOUGH THE HIGHER VALUES OF CAPE WILL BE FARTHER EAST OF
THE FRONT...EXTENDING FROM CENTRAL OK ACROSS EASTERN KS WITH 2000 TO
2500 J/KG. THE EFFECTIVE 0-6KM SHEAR IS BELOW 20 KTS SO IM NOT
EXPECTING SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING. IF THE CAP BREAKS ALONG THE FRONT LATE THIS AFTERNOON WE
MAY SEE SOME PULSE SEVERE THUNDERSTORMS...WITH DAMAGING WINDS BEING
THE MAIN HAZARD. THE LOW-LEVEL SHEAR WILL INCREASE LATER THIS
EVENING AS THE LLJ INCREASES. THUS ANY DEEP MOIST CONVECTION THAT
CAN LAST INTO THE MID EVENING HOURS MAY BECOME MORE ORGANIZED WITH
DAMAGING WINDS AND QUARTER SIZE HAIL POSSIBLE ACROSS THE NORTHERN
COUNTIES OF THE CWA. THE WINDS AT KFOE AND KEMP HAVE GONE ABOVE 30
MPH AT TIMES THIS AFTERNOON. I WILL ALLOW THE WIND ADVISORY TO
REMAIN IN EFFECT THROUGH 700 PM.

AS THE FRONT PUSHES SOUTH THROUGH THE CWA DURING THE NIGHT THERE MAY
BE ISOLATED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT...BUT AFTER
SUNSET THE WARM SECTOR WILL DECOUPLE CAUSING THE CAP TO STRENGTH
PRECLUDING THE DEVELOPMENT OF ANY NEW THUNDERSTORMS ALONG THE FRONT.
THE DEEPER COLD AIR WILL PROBABLY LAG FARTHER NORTH BEHIND THE
FRONT...THUS ANY ISENTROPIC LIFT NORTH OF THE FRONT MAY NOT
TRANSPORT PARCELS TO THEIR LFC AND ONLY CAUSE STRATUS AND SOME LIGHT
SHOWERS NORTH OF THE FRONT OVERNIGHT.

SATURDAY...THE FRONT WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE CWA
THROUGH THE MORNING HOURS. 850MB WINDS WILL BEGIN TO BACK MORE TO
THE SOUTH DURING THE AFTERNOON HOURS ALLOWING FOR ISENTROPIC LIFT
NORTH OF THE SFC FRONT TO INTENSIFY AND BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS EAST CENTRAL KS. THE FRONT WILL BEGIN TO
STALL SOUTH OF I-35 DURING THE LATE AFTERNOON HOURS. SFC BASED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE SFC COLD FRONT. THE
ENVIRONMENT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS WITH
1500 TO 2000 J/KG OF CAPE AND 0-6KM BULK SHEAR OF 35 TO 40 J/KG.
850MB WINDS MAY BE A BIT TOO VEERED FOR TORNADOES WITH ANY
SUPERCELLS THAT DO DEVELOP ACROSS THE SOUTHEAST COUNTIES. HIGH
TEMPERATURES WILL VARY ACROSS THE CWA WITH MID 50 TO UPPER 50S
ACROSS NORTH CENTRAL KS BEHIND THE COLD FRONT TO THE UPPER 70S TO
AROUND 80 AHEAD OF THE COLD FRONT SOUTH OF I-35.

AS THE NEXT IN A SERIES OF SHORTWAVES MOVES INTO THE HIGH PLAINS
SATURDAY NIGHT...SFC LOW WILL DEEPEN AND MOVE NORTHEAST ACROSS KS.
THIS WILL LIFT THE FRONT FROM SOUTH TO NORTH ACROSS THE CWA. INITIAL
CONVECTION IN THE EVENING MAY FOCUS ALONG THE BOUNDARY OVER THE
SOUTHEAST CWA...THEN DEVELOP NORTHWARD WITH THE FRONT AND LLVL JET.
WILL KEEP POPS IN THE LIKELY CATEGORY MOST AREAS. A SECOND ACTIVE
TIMEFRAME FOR CONVECTION SHOULD OCCUR LATE SUNDAY THROUGH MIDDAY
MONDAY MORNING AS COLD FRONT MOVES SOUTHEAST ACROSS THE CWA. WITH
THE CLOUDCOVER AND EXPECTED PRECIP...WILL KEEP HIGHS IN THE LOW TO
MID 70S AHEAD OF THE FRONT...THEN COOLING TEMPS OFF AS THE FRONT
MOVES SOUTHEAST SUNDAY NIGHT INTO THE UPPER 40S NORTH CENTRAL TO THE
MIDDLE 50S SOUTHEAST CWA. SHOULD SEE A GRADUAL DECREASE IN CLOUDS
OVER THE WESTERN AREAS MONDAY...BUT WITH COOLER AIR BEHIND THE
FRONT...CLOUDS AND PRECIP CHANCES...WILL KEEP HIGHS GENERALLY IN THE
MIDDLE 60S. ALTHOUGH THERE IS A POTENTIAL FOR SEVERE WEATHER
SATURDAY NIGHT THEN AGAIN LATE SUNDAY/SUNDAY NIGHT...HEAVY RAINFALL
WILL ALSO BE POSSIBLE AS MOISTURE POOLS AHEAD OF THE FRONT. TOTAL
QPF FORECASTS IN THE GRIDS THROUGH MONDAY RANGE FROM AROUND A INCH
AND A QUARTER IN THE NORTH CENTRAL TO 2.5 TO 3 INCHES SOUTH AND EAST
OF A HERINGTON TO HIAWATHA LINE.

MODELS ARE IN BETTER AGREEMENT THAT A LULL IN PRECIP CHANCES WILL
OCCUR BETWEEN LATE MONDAY AND TUESDAY BEFORE THE NEXT UPPER TROUGH
IN THE WEST BEGINS TO ADVANCE EASTWARD INTO THE PLAINS WITH MOISTURE
ADVECTING NORTH OF THE BOUNDARY. HAVE LOWERED AND EVEN REMOVED POPS
ACROSS MOST OF THE CWA IN THIS TIMEFRAME...THEN INCREASED THEM AGAIN
BY WEDNESDAY INTO THURSDAY. KEPT A LINGERING SLIGHT CHANCE IN FOR
FRIDAY...BUT THE EC BRINGS AN EVEN STRONGER SYSTEM OUT INTO THE
PLAINS JUST BEYOND DAY 7 AS THE ACTIVE PATTERN APPEARS WILL CONTINUE
INTO THE FOLLOWING WEEKEND.

AVIATION...

STRONG BOUNDARY LAYER WINDS EXPECTED TO PERSIST THROUGH THE
AFTERNOON AND TAPER OFF AS THE SUN GOES DOWN...BUT WILL STILL BE
BREEZY OVERNIGHT. STRONG WINDS OFF THE SURFACE WILL CONTINUE TO MIX
TO THE SURFACE BRINGING GUSTY CONDITIONS. BUFKIT FORECAST SOUNDINGS
INDICATE LIGHTER WINDS AT THE SURFACE AROUND 10Z...WITH STRONGER
WINDS JUST OFF THE SURFACE...WHICH COULD LEAD TO SOME WIND SHEAR IN
THE LOWER 2 KFT. NAM MODEL INDICATES A LOWERING STRATUS DECK IN THE
10Z TIME FRAME AT ALL TAF SITES. ATTM PRECIP NOT EXPECTED...BUT WILL
CONTINUE TO MONITOR FOR EARLY MORNING LIGHT RAIN. WEAK FRONT WILL
PASS THROUGH MHK AROUND 15Z AND WILL AFFECT THE TOP SITES AT THE END
OF THE TAF PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM FRIDAY FOR KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

BYRNE
Hazardous weather outlook, Apr 24, 4:02 AM CST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT FRI APR 24 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS WILL BECOME STRONG THIS AFTERNOON WITH GUSTS OF 35 TO
40 MPH POSSIBLE. WIND ADVISORIES ARE IN EFFECT FOR AREAS ALONG AND
SOUTH OF INTERSTATE 70.

DUE TO BREEZY CONDITIONS AND WARM TEMPERATURES...THE RANGELAND
FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON
OVER PARTS OF NORTH CENTRAL KANSAS.

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON THUNDERSTORMS OVER
NORTH CENTRAL KANSAS. AS THE EVENING PROGRESSES...THE CHANCE FOR
THUNDERSTORMS WILL INCREASE OVER NORTH CENTRAL AND NORTHEAST
KANSAS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.
THESE STORMS COULD BE STRONG TO SEVERE SATURDAY THROUGH MONDAY.
ADDITIONALLY REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL COULD
CAUSE FLOODING TO BECOME A GREATER HAZARD SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

THUNDERSTORMS ARE NOT EXPECTED UNTIL THE LATE AFTERNOON AND
EVENING HOURS. THEREFORE SPOTTER ACTIVATION IS LESS LIKELY.

WOLTERS

In the hours before

Special weather statement, Apr 24, 5:06 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT FRI APR 24 2009

KSZ008-242330-
REPUBLIC-
606 PM CDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 630 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH AS IT PASSES.
Special weather statement, Apr 24, 5:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT FRI APR 24 2009

KSZ008-250030-
REPUBLIC-
656 PM CDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 730 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 15 MPH ACROSS NORTHERN AND CENTRAL REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
REPUBLIC...BELLEVILLE...NARKA AND MUNDEN.

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
April 24, 6:25 PM CST
Where
Washington County, Mahaska
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -97.350

Hail was nickel size for the most part, with a few stones to the size of quarters.

Hail, Republic

When
April 24, 6:37 PM CST
Where
Republic County, 0.87 mi SW of Narka
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.960, -97.430

Nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166105, 166106.